Common Proton Pump Inhibitor Side Effects

Proton pump inhibitors (PPIs) treat health conditions caused by excess stomach acid. Doctors prescribe the proton pump inhibitor to patients struggling with heartburn and related gastrointestinal issues caused by excess acid secretion. Gastroesophageal reflux disease (GERD), Zollinger-Ellison syndrome, stomach ulcers, non-steroidal anti-inflammatory drugs (NSAID) ulcers, and esophageal duodenal ulcers are additional examples of heartburn-related health conditions treated with proton pump inhibitors.

Some doctors recommend that patients use a proton pump inhibitor with antibiotics to treat a bacterium known as helicobacter pylori. Stomach acid combined with helicobacter pylori is a leading cause of ulcers. Proton pump inhibitors reduce acid production to help people with heartburn and other gastrointestinal disorders feel more comfortable. Unfortunately, long-term use of PPIs has caused serious and unexpected side effects.

Side Effects and Drug Interactions Associated with Proton Pump Inhibitors

Some of the most serious side effects reported to the United States Food and Drug Administration (FDA) include chronic kidney disease, and increased risk of cancer, bone fractures, and heart attack. Serious adverse effects caused by proton pump inhibitors can be life-threatening for some people.

Every drug comes with potential adverse effects. Patients considering using a proton pump inhibitor should seek medical advice from their healthcare provider to weigh risk against benefits. The most common potential adverse effects of proton pump inhibitors include:

  • Constipation
  • Diarrhea
  • Dry mouth
  • Fatigue
  • Fever
  • Flatulence
  • Headache
  • Joint pain
  • Low magnesium levels
  • Rapid breathing
  • Rash
  • Stomach pain
  • Vitamin B12 deficiency
  • Vomiting

Between one and two percent of clinic PPI users experienced some of these symptoms. Others had increased risk of complications or significant complications beyond the expected side effects. Many patients harmed by a proton pump inhibitor have since pursued legal action against the manufacturer.

Recent medical research indicates that long-term use of PPIs can cause chronic kidney disease. Despite the prevalence of chronic kidney disease among PPI users, the FDA has not yet required drug manufacturers to include a warning label notifying healthcare consumers of the increased risk.

The FDA does currently require manufacturers of proton pump inhibitors to include a warning for people who take other drugs that can cause a serious drug interaction. Drug interactions with proton pump inhibitors are most common with these drugs:

  • diazepam (Valium)
  • digoxin (Lanoxin),
  • ketoconazole (Nizoral)
  • phenytoin (Dilantin)
  • Omeprazole (Prilosec)
  • warfarin (Coumadin)

If you already took one of these medications before starting proton pump inhibitor therapy, your healthcare provider should have warned you of potential adverse effects before prescribing the PPI. You could potentially file a lawsuit against the healthcare provider if you received no warning and experienced a serious drug interaction as a result. You should also be aware of other names for drugs used to treat stomach acid. These include:

  • Clopidogrel (Plavix)
  • Dexlansoprazole
  • Esomeprazole
  • Lansoprazole
  • Nexium
  • Omeprazole (Prilosec)
  • Pantoprazole
  • Prevacid
  • Protonix
  • Rabeprazole (Aciphex)

Chronic Kidney Disease and Long-Term Use of PPIs

Medical research studies from the 1990s indicate a link between chronic kidney disease and the long-term use of proton pump inhibitors. A 2017 study conducted by Kidney International found that the long-term use of PPIs could cause silent kidney damage. The term silent kidney damage refers to problems that develop gradually without causing initial symptoms.

Kidney International studied 125,000 PPI users over a period of five years. Of those who developed chronic kidney disease, half indicated they had no kidney issues before starting proton pump inhibitor therapy.

In 2016, the Journal of American Nephrology determined that long-term PPI users were 28 percent increased risk to develop chronic kidney disease and a 95 percent increased risk of kidney (renal) failure. Another 2016 study conducted JAMA Internal Medicine stated that long-term use of PPIs caused an increased risk of chronic kidney disease by as much as 50 percent. The association of proton pump inhibitors with chronic kidney disease is simply too high to ignore.

Clostridium Difficile Infection (C-Difficile), Pneumonia, and the Proton Pump Inhibitors

One of the roles of stomach acid is to kill harmful bacteria. However, PPI users may reduce the amount of useful stomach acid that helps guard against infection. Reduced amounts of stomach acid can cause c-difficile, a group of serious infections that can spread throughout the body due to lack of stomach acid to control the bacteria. C-difficile cause severe diarrhea that can develop into life-threatening inflammation of the large intestine.

A 2017 JAMA study indicates that long-term PPI users have a 50 percent higher risk of c-difficile. JAMA also linked long-term use of PPIs to an 82 percent higher risk of pneumonia. The reason for the increased risk of pneumonia is that gastric acid suppression makes it difficult for the body to fight ingested bacteria.

Acute Interstitial Nephritis

People who experience an allergic reaction to proton pump inhibitors can potentially develop acute interstitial nephritis that causes space between the tubules of the kidneys to swell. Incidence of acute interstitial nephritis caused by an allergic reaction date to 1992 with the prescription drug Prilosec.

Multiple studies since 1992 have confirmed early research regarding the use of acid reduction drugs like Prilosec and Prevacid, along with proton pump inhibitors, as posing an increased risk of acute interstitial nephritis. Despite the evidence and high incidence of this serious side effect, it took the FDA until 2014 to require drug manufacturers to add a warning label about acute interstitial nephritis to product packaging.

Gastric Cancer and Cancer of the Esophagus

A seven-year study conducted by Swedish researchers indicated that long-term use of PPI caused an increased risk of gastric cancer and cancer of the esophagus . In 2017, the medical journal Gut indicated that PPI users have a 50 percent higher risk of gastric cancer or cancer of the esophagus. The risk was highest for long-term PPI users who used proton pump inhibitors for more than one year and those who used high-dose PPIs.

The FDA required a malignancy warning on proton pump inhibitor packaging in 2017. In 2018, the FDA added a warning for fundic gland polyps after considering the analysis of observational studies.

Increased Risk of Fractures

A 2006 JAMA study found that long-term proton pump inhibitor therapy caused an increased risk of hip fracture. Later studies concluded that PPI users have an overall risk of bone fracture as well. Proton pump inhibitors can caused increased risk of osteoporosis due a decrease in bone density. In 2010, the FDA required drug manufacturers to include a warning label about the risk of bone fractures. JAMA studies suggest that PPIs interfere with calcium absorption that can lead to bone density issues and osteoporosis.

Increased Risk of Heart Attack and Stroke

A 2017 BMJ Open study found that long-term PPI users had a 50 percent higher risk of death within five years due to heart attack or stroke. This study included heartburn-related prescription drugs like Prilosec, Prevacid, and Nexium along with several over-the-counter antacids and other heartburn remedies. Additionally, PPI users who had low levels of magnesium have an increased risk of developing an irregular heartbeat.

Risk of Dementia or Depression

According to JAMA, a probable link exists between long-term use of PPIs and dementia. The increased risk of dementia remains in dispute because other found no such link. However, the FDA warned PPI users in 2014 that anyone taking PPI therapy for three or more years had an increased risk of Vitamin B12 deficiency. The Vitamin B12 deficiency can increase the risk of dementia rather than the proton pump inhibitor itself.

JAMA indicated in 2018 that one-third of prescription medications can cause depression as a side effect, including PPIs. You have an increased risk of depression the more medications you take.